Hail, Burleson
- When
- May 25, 8:11 PM CST
- Where
- Burleson County, Somerville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 30.350, -96.530
Quarter size hail occurred in Somerville.
The trailing cold front from a strong storm system across the north central states triggered evening and overnight severe thunderstorms with very large hail and strong wind gusts across portions of southeast Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
The trailing cold front from a strong storm system across the north central states triggered evening and overnight severe thunderstorms with very large hail and strong wind gusts across portions of southeast Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 25, 6:15 PM CST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 715 PM CDT WED MAY 25 2011 .AVIATION... IN A SORT OF HOLDING PATTERN WITH 00Z TAFS AS INGREDIENTS SEEM TO BE STILL COMING TOGETHER FOR SOME POSSIBLE CONVECTION IN THE NEXT FEW HOURS. A WEAK SFC BOUNDARY COMBINED WITH ABUNDANT HEATING/LOW LEVEL MOISTURE/STRONG INFLOW ARE KEY ELEMENTS THUS FAR. BUT NOT A WHOLE LOT POPPING UP AS OF YET. THE SLOW SWD PUSH OF THE BOUNDARY SHOULD KEEP A SLIGHT CHANCE OF CONVECTION IN THE FCST THROUGH THE EVENING HOURS BEFORE THINGS STABILIZE OVERNIGHT. BUT FOR NOW HAVE KEPT THE MENTION OF CB/VCTS OUT. THE LIGHTER WINDS AND MOSTLY CLR SKIES OVERNIGHT COULD MAKE FOR SOME BRIEF MVFR/IFR CIGS/VIS AHEAD OF THE VERY WEAK FRONT...BUT THE DRIER AIR MOVING DOWN INTO SE TX WILL HELP TO MIX THINGS OUT BY SUNRISE. VFR TO PREVAIL TOMORROW. 41 && .PREV DISCUSSION... /ISSUED 257 PM CDT WED MAY 25 2011/ A FRONTAL BOUNDARY FROM WACO TO TEXARKANA AT 19Z SHOULD SLOWLY SLIDE INTO SE TX LATER THIS EVENING AND TONIGHT. IT IS POSSIBLE FOR A FEW ISOLATED STORMS TO DEVELOP SHOULD THE CAP WEAKEN ENOUGH ALONG THE FRONT. SHOULD A STORM DEVELOP...IT WILL LIKELY BECOME SEVERE GIVEN CAPE OF 3000-3500 J/KG OVER THE AREA. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS WILL BE THE MAIN THREATS. AN 18Z SOUNDING FROM SHV SHOWS A VERY WEAK CAP TO THE NORTH SO THINK THE MAIN THREAT WILL STILL BE WELL NE OF THE CWA. ANY THUNDERSTORM ACTIVITY SHOULD BEGIN TO DECREASE BETWEEN 03Z-06Z TONIGHT. THE FORECAST HAS 20/30 POPS FOR THE NORTHERN PORTIONS OF SE TX AND SEE NO REASON TO CHANGE THIS ALTHOUGH MORE THAN LIKELY THE CAP WILL HOLD OVER SE TX. MODELS ARE ALL IN PRETTY GOOD AGREEMENT WITH BRINGING THE FRONT INTO SE TX AND STALLING IT ACROSS HOUSTON. GFS HAS THE FRONT REACHING THE COAST BUT HIGHLY DOUBT THAT. FORECAST STICKS CLOSER TO THE NAM/WRF SOLUTIONS. DRIER AIR BEHIND THE FRONT MAY BE ENOUGH FOR COOLING AND MIN TEMPS IN THE UPPER 60S. THIS WILL BE SHORT LIVED BECAUSE THE FRONT SHOULD LIFT NORTH/DISSIPATE TOMORROW NIGHT BRINGING BACK THE GULF MOISTURE AND HUMIDITY. MEMORIAL DAY WEEKEND THROUGH EARLY NEXT WEEK...PERSISTENCE LOOKS LIKE THE BEST FORECAST. SOUTHERLY FLOW IN THE BOUNDARY LAYER SHOULD CONTINUE THROUGH THE WEEKEND AND EARLY NEXT WEEK. THE JET STREAM PATTERN DOES CHANGE BE SUNDAY WITH A DEEPENING TROUGH OVER THE GREAT BASIN AND A BROAD UPPER LEVEL RIDGE OVER THE N GULF COAST. THIS RIDGE SHOULD EXPAND INTO TX BY NEXT MON/TUE. SUBSIDENCE FROM THE RIDGE WILL KEEP THUNDERSTORM CHANCES OUT OF THE FORECAST WITH MORE HOT/HUMID DAYS. BOTTOM LINE...NO RELIEF FROM THE DROUGHT FOR THE NEXT WEEK. 39 MARINE... THE MODERATE TO STRONG ONSHORE FLOW WILL PERSIST FOR THE REST OF THE AFTERNOON...AND CAUTION FLAGS WILL REMAIN UP FOR ALL WATERS. WIND SPEEDS AND SEAS WILL DECREASE SIGNIFICANTLY TONIGHT AND TOMORROW AS A WEAK COLD FRONT MOVES INTO SOUTHEAST TEXAS AND STALLS NORTH OF THE COAST. THE PRESSURE GRADIENT TIGHTENS AGAIN ON FRIDAY IN RESPONSE TO ANOTHER AREA OF LOW PRESSURE DEVELOPING OVER THE SOUTHERN PLAINS. AS A RESULT...A MODERATE TO STRONG ONSHORE FLOW CAN BE EXPECTED FRIDAY AFTERNOON THROUGH MONDAY NIGHT...AND CAUTION FLAGS AND/OR ADVISORIES ARE EXPECTED. A WEAKER EASTERLY FLOW IS EXPECTED BEGINNING AROUND THE MIDDLE OF NEXT WEEK. 42 CLIMATE... IF NO RAIN FALLS AT OUR MAJOR CLIMATE SITES FOR THE REST OF MAY... IAH'S MONTHLY RAINFALL TOTAL OF 0.32 INCHES WOULD RANK AS THE 6TH DRIEST MAY ON RECORD...HOU'S MONTHLY RAINFALL TOTAL OF 0.19 INCHES WOULD RANK AS THE 4TH DRIEST MAY ON RECORD...GLS'S MONTHLY RAINFALL TOTAL OF 0.38 INCHES WOULD NOT RANK AS ONE OF THE TOP 10 DRIEST MAYS ON RECORD...AND CLL'S MONTHLY RAINFALL TOTAL OF 3.37 INCHES WOULD NOT RANK AS ONE OF THE TOP 10 DRIEST MAYS ON RECORD. 42 && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 66 92 71 95 73 / 30 10 10 10 10 HOUSTON (IAH) 74 94 72 94 74 / 20 10 10 10 10 GALVESTON (GLS) 78 86 76 86 77 / 10 10 10 10 10 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 303 PM CDT WED MAY 25 2011 TXZ163-164-176>179-195>200-210>214-226-227-235>238-262015- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 303 PM CDT WED MAY 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY LATE THIS AFTERNOON THROUGH MIDNIGHT...NORTH OF OF THE HOUSTON METRO AREA. A FRONT WILL PUSH INTO SOUTHEAST TEXAS TONIGHT AND A FEW THUNDERSTORMS COULD DEVELOP ALONG IT. SHOULD THE THUNDERSTORMS BREAK THROUGH THE CAPPING INVERSION...THE STORMS COULD BECOME SEVERE GIVEN STRONG INSTABILITY. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. ANY THUNDERSTORM ACTIVITY SHOULD END BEFORE MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
808 PM CDT WED MAY 25 2011
TXZ177-199-260200-
MONTGOMERY-WALKER-
808 PM CDT WED MAY 25 2011
...STRONG CELL IN NORTHWEST MONTGOMERY AND SOUTHWEST WALKER
COUNTIES....
AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTHWEST OF HUNTSVILLE...MOVING EAST AT
20 MPH.
PEA SIZE HAIL...ARE POSSIBLE WITH THIS STORM. THIS STORM MAY
STRENGTHEN FURTHER AND WILL BE MONITORED FOR A POSSIBLE WARNING.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...CRABBS PRAIRIE...
RIVERSIDE AND HUNTSVILLE.
SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE AUTOMOBILE
UNTIL THIS STORM HAS PASSED.
LAT...LON 3060 9535 3052 9536 3049 9535 3047 9580
3051 9582 3068 9583 3087 9539 3086 9535
TIME...MOT...LOC 0107Z 250DEG 18KT 3060 9575The Ft Hood radar (KGRK), 92 km away, was scanning. The volume nearest the first event began at 02:11 UTC.
16 hail, 5 thunderstorm wind, 2 tornado. Local standard time, as filed.
Quarter size hail occurred in Somerville.
Quarter size hail was observed south of Huntsville.
Golf ball size hail occurred near the intersection of SH 30 and FM 1791 west of Huntsville.
Golf ball size hail occurred at the intersection of SH 150 and FM 1097 to the northeast of New Waverly.
Tennis ball to tea cup size hail occurred in southern San Jacinto county.
Quarter size hail occurred in the Columbus area.
Golf ball to tea cup size hail occurred just north of Cleveland near the intersection of FM 1725 and Tony Tap Road.
Baseball to grapefruit size hail occurred in and around the Cleveland area.
Tornado that was observed by the general public caused little or no damage.
Golf ball size hail occurred near Altair at the intersection of Highways 71 and 98.
Golf ball size hail occurred south of Columbus.
Quarter size hail occurred near Weimar.
Tornado near Kenefick downed trees that blocked some streets on FM 1008.
Strong wind gusts blew down trees in the Westlake area south of Dayton.
Baseball size hail occurred near Sheridan.
Strong thunderstorm winds ripped a roof off of a trailer home.
Golf ball size hail occurred near Winnie.
Ping pong ball size hail occurred in the Pasadena area.
Windows were broken out on vehicles, houses and an apartment complex due to tennis ball size hail.
A strong wind gust was measured near Ganado.
An estimated 70 mph wind gust occurred at the jail in Edna.
Golf ball size hail along with some strong winds occurred in and around Blessing.
Strong thunderstorm winds downed power lines and set a transformer on fire in the Palacios area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyThe tornado archive for Texas, 2011Warnings in Texas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293706, 293707, 293708, 293709, 293710, 293711, 293731, 293713, 293722, 293714, 293715, 293716, 293724, 293725, 293717, 293726, 293718, 293719, 293720, 293728, 293729, 293721, 293727.